Pradaxa and urinary tract infection

I am experiencing my 5th urinary tract infection since starting pradaxa. Infections started 10 days after starting pradaxa 150 MGM twice a day. I am 73 yo female, 120 pounds. I wonder if there is anyone else who has experienced this? I am on my 5th course of antibiotics. The infection clears but 10 days after stopping med, I get symptoms again.

9 Replies

oldestnewest
  • Not heard for this before. Why not go back to your doctor and ask of he can switch you to another NOAC? That way you can eliminate the pradaxa.

  • I emailed my doc about this and will see what he says, but I am pretty darn sure about my life being miserable since 2 weeks after I started that drug. Got to see a urologolist now. So annoying! Thanks for your response.

  • I have been on pradaxa for 2 years and never had a urinary tract infection....see what your doctor says ......sounds like a bummer......

  • I suffered repeat utis after I was admitted to hosp with heart failure had 11 rounds of antibiotics then my GP said as we get older the lining gets thinner so infections get in easier he put me on a low dose hormone replacement cream called ovestin not the most pleasant to use as you have to insert it but it seems to have worked only use it twice a week

  • Hi KgKgKg13

    Sorry to hear about your problem with Pradaxa ,I had the same problem with Apixaban and then Riveroxaban 2 weeks after starting got infection and back pain, after stopping drug symptoms disappeared.Refused any other NOAc and I opted for Warfarin and so far so good 9months on. I too was told about age and the linings of the walls get thinner and have pessaries twice a week of HRT. At the moment all is well so fingers crossed that it will continue. Hope this helps as this problem is no joke.

    Best Wishes Jo

  • Hi Kg, Interesting post, and my first thought was that surely the Pradaxa was a red herring in the story, surely a coincidence, as it is not uncommon for women over 60 to have frequent UTI's, due to the decreased hormone support for the lining of the urethra and normal thinning of the bladder wall. But I did a little digging and sure enough Pradaxa and women over 60 often don't get along for this very reason. Seems the problem is exacerbated if you also are taking Lasix, Metropolol, Aspirin, Digoxin or lipitor Interestingly enough the problem does seem disappear for patients who just push through, as it is mostly reported in the first months of initiating Pradaxa. Don't blame you for wanting to switch to another NOAC. No one wants to be on endless antibiotics and many of them increase your risk of AF episodes. Good luck. Keep us posted,

  • Cranberry is known to be good for preventing such infections, because it makes the lining alkali (or something) so the bugs can't attach themselves. However cranberry normally comes with sugar which will tend to make things worse, so don't use 'juice' but get a powder or tablet from a health food shop. No use if you are on warfarin of course, but fine with an NOAC. It may be worth a try!

  • Oops, sorry to see the UTI problems, that's what I'm going through at the moment, plus on Pradaxa!! Unfortunately discovered slight bleeding this past week. Thankfully GP ( one of the gyny wise) really did a through examination. She didn't seem too phased out with condition. So keep on medication!!

  • I never would have associated UTI with Pradaxa. I also had a very bad episode last spring when I first started taking Pradaxa. The pain I went through was awful, Dr though for awhile that I had a kidney stone. I was put on a couple rounds of antibiotics and eventually went away. I'm still on Pradaxa with no other problems. Thanks for posting, very worthwhile information. Gracey

You may also like...